Idaho, 2016

Hail and Damaging Wind in Idaho, May 20, 2016

May 20, 2016 · NWS PIH · 5 events in 3 counties and zones

Large hail and severe winds were observed in southeastern Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Large hail and severe winds were observed in southeastern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 1:02 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, May 20, 1:02 PM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
202 PM MDT FRI MAY 20 2016

.SHORT TERM...Low pressure system over Northern California
is expected to move E-NE tonight, eventually lifting through Idaho
late Saturday. The strong surface winds that were anticipated in
Cassia County this afternoon are developing further to the south;
the wind advisory may be cancelled yet this afternoon. Another lobe
of energy swings around the center of circulation and into Idaho
late Saturday morning. Models favor by afternoon placing more of the
stronger thunderstorm support into Montana. Current forecast favors
scattered to numerous showers in the mountains with isolated
thunderstorms. For the Snake Plain, more isolated showers and a
slight chance of a thunderstorm. Saturday night showers diminish,
then another disturbance embedded in the broad low pressure trough
will cross southeast Idaho for a showery day. The pattern looks
unsettled through Monday and beyond. rs

.LONG TERM...Monday night through Friday night. Both the GFS and
ECMWF models are in good agreement with the upper level trough
dominating the Pacific Northwest through Thursday. Then on
Friday...the ECMWF model has more zonal flow while the GFS model
continues to show an upper level trough over the area. This will
result in afternoon scattered showers with isolated evening showers
and afternoon isolated thunderstorms through Thursday...with
coverage slightly decreasing on Friday. Temperatures start the week
5 to 8 degrees below normal and rise slightly through the week to
near normal by Friday. TW

&&

.AVIATION...Current round of light rain showers to exit Sun Valley
and Burley sites with by 21z with  additional light showers expected
at Sun Valley later this evening. It is possible this activity would
also impact Burley. No additional activity forecast at Idaho Falls
or Pocatello. Ceilings will occasionally be MVFR at Sun Valley,
improving when the showers exit the region. What is difficult to
forecast today is the shifting winds both regarding the timing of
the direction change out of the south or southwest and to what speed
they should get to. The official forecast has delayed the expected
increase by at least 3 hours. Without still seeing a substantial
shift from winds out of the south it is very possible this will be
delayed further past the forecast time of 21z at PIH, IDA and BYI.
Amended forecasts are very possible if these winds do not come to
fruition. NP/TW

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory until 8 PM MDT this evening for IDZ022.

&&

In the hours before

Special weather statement, May 20, 2:45 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT FRI MAY 20 2016

IDZ019-020-202230-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
345 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING EASTERN
JEFFERSON...WESTERN MADISON...SOUTHEASTERN CLARK AND SOUTHWESTERN
FREMONT COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LORENZO...MOVING NORTH AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXBURG...LORENZO...SUGAR CITY...MENAN...LEWISVILLE...PARKER...
ST ANTHONY...EGIN...PLANO...ARCHER...
SAINT ANTHONY SAND DUNES AND THORNTON.

LAT...LON 4368 11176 4369 11201 4416 11203 4413 11164
TIME...MOT...LOC 2145Z 184DEG 35KT 4376 11188

DMH
Special weather statement, May 20, 4:10 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
510 PM MDT FRI MAY 20 2016

IDZ019-020-210000-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
510 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
SOUTHEASTERN JEFFERSON...WESTERN MADISON...NORTH CENTRAL BONNEVILLE
AND SOUTH CENTRAL FREMONT COUNTIES UNTIL 600 PM MDT...

AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
IONA...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...REXBURG...RIGBY...LORENZO...AMMON...IONA...
SUGAR CITY...UCON...MENAN...TETON...RIRIE...LEWISVILLE...EGIN...
PLANO...ARCHER AND THORNTON.

LAT...LON 4345 11179 4346 11203 4394 11212 4393 11165
TIME...MOT...LOC 2309Z 182DEG 26KT 4353 11191

DMH
Special weather statement, May 20, 4:20 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
520 PM MDT FRI MAY 20 2016

IDZ019-020-210000-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
520 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING CENTRAL
JEFFERSON...SOUTHEASTERN CLARK AND SOUTHWESTERN FREMONT COUNTIES
UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF HAMER...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...MUD LAKE...HAMER...SMALL AND SAGE JUNCTION.

LAT...LON 4373 11209 4374 11234 4431 11246 4429 11192
TIME...MOT...LOC 2320Z 183DEG 33KT 4382 11222

DMH
Special weather statement, May 20, 5:44 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT FRI MAY 20 2016

IDZ019-020-023-210130-
CARIBOU HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
UPPER SNAKE HIGHLANDS ID-
644 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN TETON...EASTERN JEFFERSON...MADISON...EASTERN CLARK...
NORTHWESTERN BONNEVILLE AND FREMONT COUNTIES UNTIL 730 PM MDT...

AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIGBY...MOVING NORTH AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...REXBURG...RIGBY...ASHTON...RIRIE RESERVOIR...IDMON...
MARYSVILLE...LORENZO...AMMON...IONA...SUGAR CITY...UCON...MENAN...
TETON...RIRIE...ROBERTS...LEWISVILLE...PARKER...DRUMMOND AND EGIN.

LAT...LON 4342 11174 4350 11222 4453 11209 4453 11203
      4455 11203 4454 11198 4455 11195 4454 11185
      4451 11183 4453 11177 4443 11109 4430 11109
TIME...MOT...LOC 0044Z 191DEG 40KT 4368 11192

HINSBERGER

The radar

The Pocatello radar (KSFX), 102 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 20, 5:49 PM MST to 6:00 PM MST
Where
Madison County, 4 mi SSW of Rexburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.767, -111.811

Hail, Madison

When
May 20, 5:58 PM MST to 6:10 PM MST
Where
Madison County, 1 mi NE of Rexburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.830, -111.766

One inch hail in Rexburg.

Hail, Madison

When
May 20, 5:58 PM MST to 6:10 PM MST
Where
Madison County, 4 mi NNE of Rexburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.873, -111.749

Hail, Fremont

When
May 20, 6:10 PM MST to 6:25 PM MST
Where
Fremont County, St Anthony
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.970, -111.680

One inch diameter hail also accumulated 1 to 2 inches on US Route 20.

Thunderstorm Wind, Bear Lake

When
May 20, 6:29 PM MST to 6:40 PM MST
Where
Bear Lake County, 4 mi W of Montpelier
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.320, -111.378

Spotter measured a 65 mph wind gust west of Montpelier.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634901, 634903, 634905, 634907, 634910.